Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 12, 2020, 4:54 AM EDT for Essex County, Franklin County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 4:54 AM EDT (08:54 UTC)
- Expired
- Jul 12, 2020, 8:51 AM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 69 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
281
WGUS51 KBTV 120854
FFWBTV
NYC031-033-121300-
/O.NEW.KBTV.FF.W.0004.200712T0854Z-200712T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
454 AM EDT Sun Jul 12 2020
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Northwestern Essex County in northern New York...
Southeastern Franklin County in northern New York...
* Until 900 AM EDT.
* At 454 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 1 and 2 inches
of rain have fallen with an additional inch or more possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Lake Placid, Saranac Lake, Wilmington, Keene, Keene Valley, North
Elba, Mount Van Hoevenburg Recreation Area, Mount Van Hoevenberg,
Upper Jay, Ray Brook, St. Huberts and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4429 7412 4441 7409 4440 7375 4413 7376
4420 7391 4427 7412
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.5-1.5 INCHES IN 2 HOURS
$$
SLW2 follow-up statements
917
WGUS71 KBTV 121012
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
612 AM EDT Sun Jul 12 2020
NYC031-033-121300-
/O.CON.KBTV.FF.W.0004.000000T0000Z-200712T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-Franklin NY-
612 AM EDT Sun Jul 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING
FOR NORTHWESTERN ESSEX AND SOUTHEASTERN FRANKLIN COUNTIES...
At 612 AM EDT, Heavier rain showers were exiting the warned area.
Doppler radar and automated rain gauges indicated that up to 2 or
more inches of rain had fallen within the past two hours. Flash
flooding is possibly ongoing or expected to begin shortly. Stay
vigilant as it may take an hour or more after the rain has ended for
mountain streams and small rivers to peak.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Lake Placid, Saranac Lake, Wilmington, Keene, Keene Valley, North
Elba, Mount Van Hoevenburg Recreation Area, Mount Van Hoevenberg,
Upper Jay, Ray Brook, St. Huberts and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4429 7412 4441 7409 4440 7375 4413 7376
4420 7391 4427 7412
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
SLW787
WGUS71 KBTV 121251
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
851 AM EDT Sun Jul 12 2020
NYC031-033-121301-
/O.CAN.KBTV.FF.W.0004.000000T0000Z-200712T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-Franklin NY-
851 AM EDT Sun Jul 12 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ESSEX AND
SOUTHEASTERN FRANKLIN COUNTIES IN NEW YORK...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4429 7412 4441 7409 4440 7375 4413 7376
4420 7391 4427 7412
$$
RSDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:29 AM EDT, 25 minutes earlier.
Area forecast discussion, Jul 12, 4:29 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Burlington VT 429 AM EDT Sun Jul 12 2020 .SYNOPSIS... Widespread rainfall will continue through the morning hours today with largely benefical rains expected. The rest of today should remain mostly dry. Chances for scattered showers and thunderstorms return on Monday. Temperatures through the period will be slightly above to near normal in the upper 70s to low 80s. && .NEAR TERM /THROUGH MONDAY/... As of 428 AM EDT Sunday...Water vapor imagery shows clearly defined shortwave trough overhead with recent radar corroborating this as well with clearly defined circulation apparent moving into VT at this hour. Have picked up generally between 0.50-0.75" of rain, with locally higher amounts up to an inch across the high terrain. Isolated chances for flooding still exist across the area, mainly across the high peaks of the Adirondacks. Instability has waned over the last few hours with minimal convective elements of lightning embedded in these bands of showers. Expect light to moderate rainfall through the morning hours as this low slowly pushes through. Rain should exit much of the area towards 15z with main dry conditions for the remainder of the day. Surprised to see how well we warmed yesterday, so bumped temperatures up a degree or so given little airmass change expected with highs generally in the low to mid 80s. Throughout the day, especially as daytime mixing kicks in, humidity levels should be decreasing with relatively sleep-able conditions expected tonight as lows finally dip into the upper 50s to low/mid 60s overnight. Clouds return again on Monday ahead of another system approaching from our west. Near seasonable highs are expected in the mid 70s to around 80. Chances for showers and thunderstorms exist, but areal coverage should be pretty limited as best forcing stays south of our area. Severe weather is not expected with any storms that do develop as the best shear and CAPE are displaced from one another. Where CAPE profiles show ~800-1000 J/kg across northern NY and north/central VT mid level lapse rates are moist adiabatic and 0-6km shear values are less than 20 kt. While Orange/Rutland/Windsor counties have better shear profiles, these locations lack CAPE values above 500 J/kg. Any storms that do develop could produce locally heavy rainfall and lightning. && .SHORT TERM /MONDAY NIGHT/... As of 428 AM EDT Sunday...Ongoing convection from upper low slowly working through the area will gradually diminish in intensity and coverage but still some scattered showers possible in the morning with a slight resurgence again with daytime heating, especially VT and Adirondacks although coverage should be less as drier air working in with PWATS falling below 1 inch for the first time in quite awhile. Highs only upper 70s to around 80. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 428 AM EDT Sunday...Start off with some good news...Mother Nature's AC will be working Tue ngt with temperatures and dewpoints droping into the 50s. If this occurs at KBTV, it will be the first time since June 25th. As advertised the last few days, short wave ridging and surface high pressure move in Tues ngt-Wed with plenty of sun and temperatures a bit warmer but still with respectable humidity. Ridging slides east with zonal jet pushing shortwave and warm front across the area Thu with a threat of showers followed quickly by a weak front Thu ngt-early Fri. Thereafter, area remains under the influence of zonal flow pattern on the northern periperhy of southern CONUS heat ridge. Here there are differences with the ECMWF showing a stronger heat ridge with gradual rising heights and a WSW upper flow, while GFS has a less pronounced southern ridge with lower heights and a more W flow across the area. Meanwhile the Canadian plays the middle position. In all cases temperatures will be moderating at the end of this period and likely beyond, just to what extent beyond this period...90s or mid 80s? && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... Through 06Z Monday...Scattered showers and thunderstorms causing brief MVFR and IFR conditions intermittently across the airspace overnight. Otherwise, VFR/MVFR ceilings are likely through remainder of the overnight hours. Widespread showers should exit the region towards 15z, with VFR conditions expected through remainder of TAF period. South/southwest winds overnight will trend westerly behind front between 5-15kt, a few higher gusts are possible at KBTV, KRUT & KPBG tomorrow. Winds will trend light out of the W/SW tomorrow night with scattered fog likely given antecedent moist conditions. Outlook... Monday: VFR. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Slight chance SHRA. Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...LaRocca NEAR TERM...LaRocca SHORT TERM...SLW LONG TERM...SLW AVIATION...LaRocca
Hazardous weather outlook, Jul 12, 3:36 AM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 336 AM EDT Sun Jul 12 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-130745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 336 AM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 4:33 AM EDT, 21 minutes before
Special Weather Statement National Weather Service Burlington VT 433 AM EDT Sun Jul 12 2020 NYZ028-030-031-034-035-121030- Eastern Clinton-Southern Franklin-Western Essex-Western Clinton-Eastern Essex- 433 AM EDT Sun Jul 12 2020 ...HEAVY RAINFALL WILL AFFECT SOUTHWESTERN CLINTON...EAST CENTRAL FRANKLIN AND CENTRAL ESSEX COUNTIES THROUGH 6 AM... At 431 AM EDT, showers with heavy rainfall upwards of an half inch or more per hour was falling in this area. Some of the heaviest in the Lake Placid, Wilmington and Whiteface vicinity. Locations impacted include... Lake Placid, Moriah, Wilmington, Elizabethtown, Keene, Au Sable Forks, Mount Marcy, Keeseville, Jay In Essex County, Keene Valley, North Elba, Black Brook, Lewis, North Hudson, Upper Jay, Union Falls, Clintonville, Mount Van Hoevenberg, Mineville and Deerhead. This heavy rainfall may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Burlington. LAT...LON 4390 7398 4451 7414 4452 7344 4396 7351 TIME...MOT...LOC 0831Z 262DEG 12KT 4423 7398 SLW
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:13 AM EDT | Flash Flood Warning | BTV | St. Lawrence | 4 hr |
| Jul 12, 4:33 AM EDT | Special Weather Statement | BTV | Essex | 117 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.